Q. I want to go off antidepressants but have trouble sleeping. What can I do?

Answered by
Dr. Vishal Anilkumar Gandhi
and medically reviewed by iCliniq medical review team.

Hello doctor,

I am 22 years old. I have been on the following antidepressants for two years. Morning: Modapex 50 one pill, Depakene, Lamotrigine 25 mg one pill. Night: Clozapex 25 mg half a pill, Mirtimash 30 g half a pill, Depakine Chrono 500 mg one pill, and Anafranil 75 mg half a pill.

I used to take more but I stopped them over the past two years. For example, I used to take double the mentioned dose about nine months ago. I recovered from depression a couple of months ago. I started detoxing but with my doctor, the process was going way too slow and I have gained 45 kilograms over the past two years (25 in the past two months alone!) my muscles, my bones, and my joints started to hurt really bad because of my weight. Nothing works. I go to the gym every day, I workout but still I eat way too much because of the drugs and I cannot control it. My doctor does not want me to stop despite every hardship that I face and even refuses to decrease half a pill from the prescription. However, three weeks ago, I decided to cut all medications once and for all. I lost 7 kilograms, I stopped eating too much and just by cutting down the drugs I saved not less than 1800 calories per day. I started going to the gym more regularly. But here is the problem.

Clozapex 25 and Mirtimash make me sleep and without them, I cannot sleep. No kidding, I have not slept in the past three weeks more than a maximum of 70 hours. Even those 70 hours, they are full of nightmares and I usually wake up after two hours with my mind confused and afraid and I cannot sleep back. I want to sleep. My eyes grew tired because I have been opening them for way too long. I do not want to give in and get back to the drugs because I am sick of them and I have had enough. I am not going back but I also want to sleep. Just a single continuous eight hours of sleep without any nightmares. I usually get nightmares that are very weird. I do not even know how to describe them. Mathematical problems and complicated solutions that are presented to me (in my sleep) and I keep thinking about them until my head hurts and I wake up freaked out. Please tell me what to do. I thought that after three weeks it would get easier but it is not getting easier. I have no side effects at all from any of the drugs only the disturbance of sleep. Some of them were written on them that if you would stop them suddenly you would risk getting seizures but nothing happened thankfully. I am not even depressed or sad I am just irritated and sad about the sleeping problem.

Do you have a question on Side Effect Of Antidepressants or Sleep Disturbances?

Ask a Doctor Now

Dr. Vishal Anilkumar Gandhi

MBBS., DPM
Psychiatry

Hello,

Welcome to icliniq.com.

Because of stopping the medication you have a problem with sleep. You should try some sleep medication for a short time and then taper it.

I suggest tablet Diazepam 5 mg before sleep. It is Benzodiazepine group drug and long duration, but it is addictive. So, you must taper it within four to six weeks. Or you can try tablet Zolpidem 5 mg before sleep. It is a good medication but it is not so effective like Benzodiazepine. Zolpidem does not get you addicted. Consult your specialist doctor, discuss with him or her and start taking the medicines with their consent. Or you can try tablet Melatonin which is a normal nonprescription medication. You can get it online or over the counter.

The non-pharmacological ways to sleep better are:

  1. Avoid electronic gadgets like mobile, laptop, and TV from at least one hour before sleep.
  2. Fix your sleeping time and wake up time.
  3. Do not take stimulants like coffee, chocolate, or tea before sleep.
  4. Have dinner at least three hours before sleep.
  5. Do not carry your work to the bed. Do not use the bed for anything except sleeping.
  6. Do some yoga or relaxation techniques.
  7. If possible, drink lukewarm milk before sleep.
  8. Keep the room dark and maintain proper temperature and ambiance for good sleep.

Hope this will help you.

For more information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Also Read Answers From:

Related Questions & Answers


What can cause inconspicuous akinetopsia?
Query: Hi doctor, I am experiencing inconspicuous akinetopsia, which can be caused by Nefazodone, Risperdal and Trazodone. I take Abilify 10 mg, Trileptal 600 mg twice a day, Luvox 150 mg twice a day and Trazodone 50 g as needed for sleep. Could any of the other medicines can cause akinetopsia? The akine...  Read Full »
Dr. Parth Singh
Psychologist Counsellor

Answer: Hi, Welcome to icliniq.com. Inconspicuous akinetopsia (motion blindness) may be caused due to defects in visual cortex or may be caused by certain antidepressants like Nefazodone and its older sibling Trazodone and hallucinogens like LSD (Lysergic acid diethylamide). It is very unlikely to be cause...  Read Full »
 
I wake up coughing at night and swallow water to relieve this. Please advise.
Query: Hi doctor, I always wake up coughing during the night. And when I eat, I get discomfort like trapped wind in my esophagus and have to swallow water hard to relieve this. I tested negative for H. pylori and currently on Lansoprazole which is not improving my symptoms much.  Read Full »
Dr. Noushif M
Surgical Gastroenterologist

Answer: Hi, Welcome to icliniq.com. Your symptoms are most likely due to gastroesophageal reflux disease, that is, acid reflux from the stomach to the food pipe in the chest. This happens more in the night hours which results in cough and sleep disturbances. Occasionally, it can also result in bad taste e...  Read Full »
 
Can antidepressants cause low sex drive?
Query: Hi doctor, I have no sex drive whatsoever and cannot obtain an orgasm. Please help.  Read Full »
Dr. Ashok Kumar Choudhary
Geriatrician

Answer: Hi, Welcome to icliniq.com. I read your query with due interest and understand your concerns. Low sex drive is a common symptom of a variety of medical and psychiatric disorders. Before I speculate anything about it I need you to answer a few questions in detail. Mention the duration of the pro...  Read Full »
 
Popular

Popular

Ask your health query to a doctor online?

Ask a Doctor Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee: